Winter Storm, Parmer
- When
- February 1, 12:00 AM CST to 10:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A winter storm impacted west Texas during the pre-dawn hours of the 1st, and marked the onset of a prolonged outbreak of arctic air in the Southern Plains. This invasion of arctic air brought the coldest temperatures experienced in more than a decade to the South Plains of west Texas, and was the first of two successive bitterly cold spells to impact the region during the first half of February.
Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A winter storm impacted west Texas during the pre-dawn hours of the 1st, and marked the onset of a prolonged outbreak of arctic air in the Southern Plains. This invasion of arctic air brought the coldest temperatures experienced in more than a decade to the South Plains of west Texas, and was the first of two successive bitterly cold spells to impact the region during the first half of February.
Precipitation began to overspread portions of the South Plains during the late evening of January 31st and the early morning hours of the 1st. The precipitation quickly changed to snow during the pre-dawn hours of the 1st as the approach of the upper air storm system from the west ushered in the periphery of an expansive arctic airmass from the north. By mid-morning on the 1st, accumulating snows had fallen over much of the South Plains. The heaviest snow occurred over the extreme southwestern Panhandle, where 4 inch accumulations were observed. A secondary band of moderate snow developed along the passing front over the southeastern South Plains and southern Rolling Plains, and resulted in a corridor of 3 inch accumulations over portions of Garza and Kent Counties. Reported snow accumulations follow:
Friona (Parmer County)...4 inches, Jayton (Kent County)...3 inches, Post (Garza County)...3 inches, Aspermont (Stonewall County)...2 inches, Brownfield (Terry County)...2 inches, Childress (Childress County)...2 inches, Crosbyton (Crosby County)...2 inches, Guthrie (King County)...2 inches, Lake Alan Henry (Garza County) 2 inches, Littlefield (Lamb County)...2 inches, Matador (Motley County)...2 inches, Memphis (Hall County)...2 inches, Muleshoe (Bailey County)...2 inches, Olton (Lamb County)...2 inches, Paducah (Cottle County)...2 inches, Plains (Yoakum County)...2 inches, Plainview (Hale County)...2 inches, Turkey (Hall County)...2 inches, Wolfforth (Lubbock County)...2 inches, Dickens (Dickens County)...1 inch, Dimmitt (Castro County)...1 inch, Floydada (Floyd County)...1 inch, Hart (Castro County)...1 inch, Levelland (Hockely County)...1 inch, Lubbock Preston Smith International Airport (Lubbock County)...1 inch, Morton (Cochran County)...1 inch, Tahoka (Lynn County)...1 inch, and Vigo Park (Swisher County)...1 inch.
Cold air built southward over west Texas in earnest following the passage of the early morning storm system on the 1st. The invading arctic air brought an extended period of dangerously cold and record low temperatures. Strong northerly winds exaccerbated the situation and resulted in dangerous wind chills. The bitter cold claimed two lives on the South Plains. An elderly man became disoriented during a morning walk outside a nursing home in Brownfield (Terry County) and died from exposure during the early morning hours of the 3rd. A 36-year old woman also died from exposure in front of her Lubbock (Lubbock County) home after she slipped on ice around 09:00 CST on the 3rd. Doctors at a Texas Tech University medical facility also reportedly treated at least a half dozen students for frostbite and fall injuries resulting from ice on the 3rd. As temperatures finally began to warm above freezing by midday on the 4th, damage from bursting water lines became widespread. The worst damages occurred in Lubbock (Lubbock County), where the Metro Tower was evacuated due to leaking water and where a water main break at the intersection of 34th and Memphis caused street flooding. Numerous reports of smaller pipe breakage incidents were widespread across the city, and across the region. The Lubbock Fire Department responded to at least 50 incidences of severe water damage and flooding in homes and businesses. Almost 80 residents and homeless citizens sought help at emergency shelters. In Levelland (Hockley County), more than 600 students were evacuated when a water line ruptured and damaged three class rooms at Levelland Middle School. Hockley County officials additionally responded to an automobile accident along Texas Highway 114 near Levelland. Similar damages occurred across the South Plains, with newspaper articles citing property damage in Hale Center and Plainview (Hale County), Olton (Lamb County), and Springlake-Earth (Lamb County). Rolling electrical blackouts also were reported in Childress (Childress County). This as water and utility companies across the region reported record usage which strained systems. A list of sub-zero temperatures (F) recorded by the Texas Tech University West Texas Mesonet and National Weather Service cooperative observers during the arctic outbreak follows:
Friona (Parmer County)...-12, Muleshoe (Bailey County)...-10, Dimmitt (Castro County)...-9, Hart (Castro County)...-4, Plainview (Hale County)...-3, Silverton (Briscoe County)...-3, Tulia (Swisher County)...-3, Vigo Park (Swisher County)...-3, Sundown (Hockley County)...-3, Morton (Cochran County)...-3, Anton (Hockley County)...-2, Denver City (Yoakum County)...-2, Floydada (Floyd County)...-2, Littlefield (Lamb County)...-2, Olton (Lamb County)...-2, Abernathy (Hale County)...-1, and Reese Center (Lubbock County)...-1.
A list of observed wind chill values below the -15 degrees (F) local warning criteria per the Texas Tech University West Texas Mesonet and area Automated Surface Observing Systems follows:
Dimmitt (Castro County)...-28, Friona (Parmer County)...-28, Hart (Castro County)...-26, Amherst (Lamb County)...-24, Morton (Cochran County)...-23, Olton (Lamb County)...-23, Tulia (Swisher County)...-23, Abernathy (Hale County)...-22, Levelland (Hockley County)...-22, Muleshoe (Bailey County)...-22, Reese Center (Lubbock County)...-22, Silverton (Briscoe County)...-22, Anton (Hockley County)...-21, Plainview (Hale County)...-21, Floydada (Floyd County)...-20, Sundown (Hockley County)...-20, Brownfield (Terry County)...-19, Denver City (Yoakum County)...-19, Post (Garza County)...-19 degrees, Wolfforth (Lubbock County)...-18, Lubbock's Preston Smith International Airport (Lubbock County)...-18, Ralls (Crosby County)...-18, Slaton (Lubbock County)...-18, Tahoka (Lynn County)...-18, Roaring Springs (Motley County)...-17, Turkey (Hall County)...-17, White River Lake (Crosby County)...-16, and Childress (Childress County)...-15.
A secondary upper air storm system ejected eastward over the Interstate 20 corridor of west and central Texas during the early morning hours of the 4th. A band of snow developed over portions of the central South Plains, generally along the Caprock escarpment. Light snow accumulations were observed. A list of reported snow accumulations follows:
Estelline (Hall County)...2 inches, Childress (Childress County)...1 inch, Dougherty (Floyd County)...1 inch, Ralls (Crosby County)...1 inch, Slaton (Lubbock County)...1 inch, and Tahoka (Lynn County)...1 inch.
The public impacts from the 1-4 February arctic air outbreak on the South Plains of west Texas were high. In all, 2 deaths and at least 6 injuries were blamed on the weather. Total economic losses were estimated to approach $1.4 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:21 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1121 PM CST MON JAN 31 2011 .UPDATE... RADAR AND SATELLITE TRENDS SUPPORTING 00Z MODEL RUNS AND EARLIER THINKING REGARDING DECREASING PRECIP TRENDS THROUGH THE NIGHT. EVEN AREAS OFF THE CAPROCK ARE BEGINNING TO SEE TRENDS AWAY FROM THE STRONGER CONVECTION OF ONLY A COUPLE OF HOURS AGO. LOOKS LIKE WE WILL BE HARD-PRESSED TO RECEIVE 1 TO 2 INCHES ON THE CAPROCK... ALTHOUGH NWRN ZONES STILL LIKELY TO SEE WIND CHILL WARNING CRITERIA MET LATE TONIGHT. THAT ALONE WILL BE ENOUGH TO JUSTIFY KEEPING THE WARNING GOING THERE. AREAS OFF THE CAPROCK STILL HAVE A THREAT FOR 2 TO LOCALLY 4 INCHES OF SNOW WITH CONVECTIVE CELLS...ALTHOUGH THAT THREAT WILL DIMINISH THE NEXT FEW HOURS. WILL KEEP WARNING THERE. FOR LUBBOCK AND POINTS WEST AND SOUTH WHERE WIND CHILLS LIKELY TO STAY WARMER THAN -15 AND SNOW TOTALS WILL LABOR TO REACH 1 TO 2 INCHES...WILL DOWNGRADE WARNING TO AN ADVISORY. NO OTHER CHANGES ATTM. WEATHER AND POP GRIDS LOOK FINE WITH WIDESPREAD LIGHT PRECIP. TEMPS AND WINDS APPEAR ON TRACK AS WELL. && .AVIATION... AS MENTIONED ABOVE TRENDS ARE FOR LESS SNOWFALL TOTALS...BUT COULD SEE SOME LIGHT SNOW CONTINUE THROUGH THE NIGHT AND PERIODICALLY THROUGH THE DAY TUESDAY. REGARDLESS...IFR CIGS LIKELY THROUGH THE NIGHT THEN RISING TO MVFR AFTER SUNRISE. && .PREV DISCUSSION... /ISSUED 951 PM CST MON JAN 31 2011/ UPDATE... AFTER EXAMINING NEW MODEL RUNS THIS EVENING...WILL KEEP ALL PRODUCTS AND HEADLINES AS EARLIER. HOWEVER...THERE ARE SOME CRITICAL TRENDS IN THESE LATEST MODEL RUNS. QPF AND SNOWFALL AMOUNTS ARE GREATLY DECREASED ON THE CAPROCK WITH HIGHEST AMOUNTS ACROSS NEW MEXICO AND OFF THE CAPROCK. THE CURRENT LIGHT SNOWFALL ACTIVITY OVER THE AREA IS DUE TO WEAK FRONTOGENETICAL FORCING COMBINED WITH THE UPPER LEVEL LIFT AS THE TROUGH APPROACHES THE AREA. THE UPPER LEVEL LIFT WILL REMAIN STRONG OVERNIGHT THROUGH TUESDAY MORNING. DOWNGLIDE HAS ALREADY BEGUN TO SPREAD OVER THE AREA ON THE CAPROCK AND WILL CONTINUE TO DO SO THROUGH THE REST OF THE EVENING AND EARLY MORNING HOURS. ACROSS THE SOUTHEASTERN AREAS...MAINLY FROM PADUCAH...DICKENS...TO POST...STRONG ISENTROPIC LIFT FROM 290-295K WILL CONTINUE THROUGH EARLY TUESDAY MORNING. ADDITIONALLY...WEAK FRONTOGENETICAL FORCING ACROSS THIS AREA WILL INCREASE IN INTENSITY IN THE 700-550MB LAYER. STONEWALL COUNTY HAS ALREADY SEEN SOME THUNDER THIS EVENING WITH ELEVATED CAPE AROUND 200 J/KG. GIVEN THE NEWER MODEL DATA...AREAS ON THE CAPROCK MAY BE HARD PRESSED TO REACH WARNING CRITERIA EXCEPT FOR THE SOUTHWESTERN PANHANDLE WHERE WIND CHILLS WILL BE -10 TO -20F. THE AREA MOST LIKELY TO RECEIVE HIGHEST QPF TOTALS WILL BE OFF THE CAPROCK. PREV DISCUSSION... /ISSUED 345 PM CST MON JAN 31 2011/ SHORT TERM... CONDITIONS STARTING TO GO DOWNHILL ACROSS THE AREA...WINTER STORM STILL ON THE WAY FOR THE REGION. 21Z SURFACE ANALYSIS SHOWS THAT THE LEADING EDGE OF THE INITIAL COLD FRONT BISECTED THE FORECAST AREA FROM WEST TO EAST ROUGHLY ALONG A CLOVIS TO ASPERMONT LINE AND WAS MOVING SOUTH AT ABOUT 20 MPH. WIND SPEEDS BEHIND THE LEADING EDGE HAVE BRIEFLY JUMPED UP INTO THE 15 TO 25 MPH RANGE...BUT OBSERVATIONS OVER THE PANHANDLE SHOW SPEEDS DECREASING BACK A BIT. TEMPERATURES TO THE NORTH OF THE FORECAST AREA HAVE BEEN HOLDING STEADY OR SLOWLY FALLING INTO THE UPPER 20S AND EXPECT TO SEE THE SECOND STRONGER SURGE OF COLD AIR PUSH INTO THE REGION AFTER SUNSET. ALOFT...WV SATELLITE IMAGERY SHOWS THE BASE OF THE TROF STARTING TO SWING OUT FROM SRN CALIFORNIA ACROSS THE US/MEXICO BORDER REGION WITH SOME ENHANCEMENT IN VAPOR OVER E AZ/W NM. NLDN ALSO STARTING TO SHOW SOME LIGHTNING STRIKES IN THE MOUNTAINOUS REGIONS WHICH MAY INDICATE SOME STRONGER LIFT THAN MODELS HAD DEPICTED. LOOKING AT THE 12Z UPA HAND ANALYSIS AND COMPARING WITH THE CURRENT LOCATION... THE GFS AND ECMWF PROBABLY HAVE THE CLOSEST FORWARD SPEED TO WHAT IS SHOWN ON SATELLITE. NAM AND GEM ARE A BIT FASTER BUT OVERALL... MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION AND TRACK OF THE INITIAL WAVE FOR TONIGHT INTO TOMORROW. HOWEVER...BIGGER DIFFERENCES EXISTS WHEN IT COMES TO THE PRECIP/SNOW FORECASTS BETWEEN THE MODELS. GENERAL CONSENSUS IS FOR SNOWFALL TO PICK UP FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA STARTING BETWEEN 6-9 PM OVER THE NORTHWESTERN ZONES AND THEN SPREADING SOUTHEAST OVER THE REST OF THE FORECAST AREA THROUGH TONIGHT. NAM CONTINUES TO INDICATE CONVECTIVE BANDS DEVELOPING WITH THE MOST FAVORED LOCATION HAVING BEEN THE ROLLING PLAINS FOR THE PAST SEVERAL RUNS. GFS CONTINUES TO SHOW TWO AREAS OF ENHANCED PRECIPITATION...ACROSS THE NORTHWESTERN SOUTH PLAINS AROUND MIDNIGHT WITH A SECOND AREA ALONG THE EDGE OF THE CAPROCK TOWARDS SUNRISE TUESDAY. VARIOUS LOOPS OF CROSS SECTIONS ACROSS THE AREA SHOW THAT CONDITIONS WILL BE FAVORABLE FOR DENDRITIC SNOW GROWTH...A NEARLY SATURATED LAYER IN THE -5 TO -15 DEG C SECTION WITH PERIODS OF MODERATE LIFT AS SHOWN BY OMEGA FIELDS DEVELOP AT VARIOUS TIMES OVER THE NEXT 24 HOURS AS THE STORM SYSTEM MOVES OVER THE REGION. SOUNDINGS AND BUFKIT DATA FOR POINTS IN AND AROUND THE FORECAST AREA SHOW SIMILAR SCENARIO BUT NONE OF THE DATA IS IN GOOD AGREEMENT FOR WHERE THE MOST FAVORED LOCATION WILL BE FOR ANY OF THE BANDS TO DEVELOP. TEMPERATURE PROFILE ALSO SHOWS THAT THE WINDOW FOR SLEET CONTINUES TO DECREASE AS THE TEMPERATURE IN THE ATMOSPHERIC COLUMN RAPIDLY COOLS TO BELOW FREEZING. TIMING OF ONSET OF PRECIPITATION DOES APPEAR TO BE LATE ENOUGH HOWEVER TO LIMIT THE AMOUNT OF SLEET THAT SHOULD FALL. LAST BUT NOT LEAST WILL BE THE COMBINATION OF EXTREMELY COLD TEMPERATURES AND STRONG WIND SPEEDS. RESULT WILL BE WIND CHILL READINGS FALLING FROM -5 TO -25 DEG F AT TIMES ACROSS THE REGION. READINGS LIKE THIS WILL RESULT IN FROSTBITE ON EXPOSED SKIN WITHIN 30 MINUTES. TO SUMMARIZE ALL THE IMPACTS THAT WILL NEED SOME FORM OF PRODUCT... AVERAGE SNOWFALL AMOUNTS ACROSS THE REGION ARE EXPECTED TO BE BETWEEN 1 TO 3 INCHES WHICH IS ADVISORY LEVEL...BUT THE THREAT OF LOCALIZED 2 TO 6 INCH AMOUNTS WOULD FAVOR A WARNING. STRONG WINDS INCREASING TONIGHT AND REMAINING STRONG THROUGH TOMORROW ALSO COULD RESULT IN WIDESPREAD BLOWING SNOW WHICH COULD REDUCE VISIBILITIES TO BELOW ONE MILE. ALSO ADD IN THE LOW WIND CHILL VALUES AND THE WARNING WARNING ADVISORY WATCH THAT LETTERMAN LOVES TO USE WOULD BECOME A REALITY. BECAUSE OF THIS WIDE RANGE OF IMPACTS OVER THE NEXT 24 TO 48 HOURS...THE DECISION WAS MADE AFTER COORDINATING WITH SURROUNDING OFFICES TO LUMP ALL THE IMPACTS INTO A WINTER STORM WARNING STARTING AT 6 PM TONIGHT THROUGH 6PM TUESDAY /00Z TUE - 00Z WED. WILL EVENTUALLY SEE WIND SPEEDS TAPER OFF AS WE HEAD INTO WEDNESDAY AND THURSDAY WHICH TECHNICALLY WILL NOT MEET OUR REQUIREMENT FOR DURATION AND STRENGTH OF WINDS...BUT WE WILL BE CLOSE ENOUGH TO AT LEAST KEEP A WIND CHILL WATCH FOR TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. IN REGARDS TO THE GRIDS/FORECAST...GUIDANCE TEMPERATURES CONTINUED TO COME IN ANOTHER DEGREE OR TWO COLDER COMPARED TO PREVIOUS TEMPS AND LOWERED MAX AND MINS FOR TOMORROW AFTERNOON AND WEDNESDAY AFTERNOON A DEGREE OR TWO. MODEL/MOS WIND GRIDS AGAIN CAME IN UNDER WHAT SHOULD OCCUR BASED ON THE POST FRONTAL PRESSURE GRADIENT SO KEPT THE PREVIOUS FORECAST PACKAGE TIMING AND STRENGTH INTACT. DID ADJUST POPS DO GO DEFINITE SNOW FOR 06-12Z TUESDAY MORNING OVER THE REGION AND TWEAKED WEATHER GRIDS TO BETTER REFLECT THE TRANSITION AND TIMING FOR SLEET ACROSS THE SOUTHERN ZONES. CLOUDS ALSO APPEAR TO STAY SOCKED IN OVER THE REGION AND CARRIED CLOUDY CONDITIONS THROUGH WEDNESDAY AFTERNOON. ALL IN ALL...PREVIOUS FORECAST SHIFT DID AN EXCELLENT JOB SETTING THINGS UP FOR OUR GO AT THE FORECAST. LOTS GOING ON...NOW THE WAITING BEGINS TO SEE IF WE GOT THE FORECAST RIGHT AND WILL BE CONSIDERED HEROES OR IF WE WILL HAVE TO EAT CROW WHEN ALL IS SAID AND DONE. JORDAN LONG TERM... THIS LONG TERM FORECAST BEGINS WED EVENING AS SURFACE HIGH PRESSURE CONTINUES TO MOVE SOUTH ACROSS THE AREA AND EVENTUALLY EAST. AN ELONGATED UA TROUGH REMAINS IN PLACE ACROSS THE SOUTHERN ROCKIES WITH A CLOSED LOW FORECAST NEAR THE NM BOOTHEEL BY 12 THU. WITH THIS SCENARIO EXPECT CONTINUE LIGHT SNOW TO IMPACT PRIMARILY SW 1/3 OF THE AREA OVERNIGHT WED NIGHT BEFORED TAPERING TO FLURRIES ON THU. MODELS DO SHOW SOME LARGE SCALE LIFT CROSSING THE AREA TO SUPPORT THIS THOUGH WITH NEUTRAL OMEGA ON FORECAST SOUNDINGS DO NOT EXPECT MUCH IN WAY OF ADDITIONAL ACCUMULATIONS. OPTIMISTICALLY WENT CLOSE TO MODEL GUIDANCE ON THU AS CLOUDS BEGIN TO CLEAR FROM NORTH TO SOUTH AND WESTERLY FLOW STARTS TO SCOUR THE ARCTIC AIR IN PLACE. THOUGH WE COULD SEE SOME LOCATIONS STRUGGLE TO GET BACK INTO THE 20S ESPECIALLY WHERE APPRECIABLE SNOWFALL REMAINS AND HIGHS ON THU WILL LIKELY NEED ADJUSTING ONCE THAT IS KNOWN. H8 TEMPS MODIFY FURTHER ON FRI WITH NW SURFACE WINDS DEVELOPING AS A BROAD SURFACE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS IN RESPONSE TO A SHORTWV DROPPING INTO THE REGION. OVERALL BROAD TROUGHINESS REMAINS IN PLACE ALOFT THROUGH THE WEEKEND ACROSS THE U.S. WITH A HIGH AMPLITUDE RIDGE STILL TAPPING INTO THE ARCTIC AND TO SOME EXTENT CROSS POLAR FLOW ACCORDING THE ECMWF. SAT WILL LIKELY BE THE WARMEST DAY OF THE NEXT 7-10 AS PREFRONTAL WARMING OCCURS WITH STRONG SW SURFACE WINDS. ARCTIC FROPA IS EXPECTED HOWEVER TO OCCUR ACROSS THE PNHDLS ON SUN WHICH WILL SIGNAL THE BEGINNING OF THE NEXT COLD SPELL. CURRENTL MODELS SHOW N/NW FLOW ALOFT WHICH DOES NOT FAVOR SIGNIFICANT PRECIP BUT WILL LIKELY KEEP TEMPS BELOW NORMAL FOR A WHILE LONGER. OPTED TO NOT INCLUDE POPS ATTM ON DAY 7. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 4 14 -5 9 -4 / 90 50 30 20 20 TULIA 5 13 -2 12 -4 / 90 60 20 20 10 PLAINVIEW 7 16 -1 13 -1 / 90 60 20 20 20 LEVELLAND 9 20 2 15 6 / 90 60 20 20 20 LUBBOCK 10 19 2 15 4 / 90 60 20 20 20 DENVER CITY 11 20 3 16 10 / 90 50 20 20 20 BROWNFIELD 10 20 4 17 9 / 90 60 20 20 20 CHILDRESS 12 16 3 13 5 / 100 70 20 10 10 SPUR 12 20 4 16 7 / 100 70 10 10 20 ASPERMONT 13 16 3 17 11 / 100 70 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ021>032-036>038-042>044. WIND CHILL WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES: TXZ021>037-039. WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ033>035-039>041. && 07/01/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 419 PM CST MON JAN 31 2011 TXZ021>044-012230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 419 PM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT WINTER WEATHER THE ARRIVAL OF BITTERLY COLD ARCTIC AIR IS UNDERWAY AS A STORM SYSTEM IS POISED TO BEGIN IMPACTING THE REGION WITH WINTRY PRECIPITATION. WINTRY PRECIPITATION WILL BEGIN THIS EVENING OVER THE EXTREME SOUTHERN PANHANDLE AND THE NORTHERN SOUTH PLAINS...THEN EXPAND SOUTHWARD OVER ALL OF THE SOUTH PLAINS AND ROLLING PLAINS LATE TONIGHT. THE PRECIPITATION MAY BEGIN AS RAIN OR SLEET...BUT WILL TRANSITION TOWARD SNOW AREAWIDE OVERNIGHT. SNOW ACCUMULATIONS ARE EXPECTED...ESPECIALLY WHERE LOCALLY HEAVIER BANDS OF PRECIPITATION DEVELOP. WIDESPREAD 1 TO 3 INCH SNOW ACCUMULATIONS ARE LIKELY OVERNIGHT...WITH ACCUMULATIONS GREATER THAN 4 INCHES IN LOCATIONS MAINLY ACROSS THE ROLLING PLAINS OR WHERE ANY HEAVY BANDS DEVELOP. NORTHERLY WINDS MAY APPROACH OR BRIEFLY EXCEED SUSTAINED SPEEDS OF 30 MPH OVER PARTS OF THE OUTLOOK AREA LATE TONIGHT. THESE WINDS WILL RESULT IN NEAR WHITE OUT CONDITIONS IN BLOWING SNOW...AND IN DANGEROUS WIND CHILL VALUES BETWEEN 5 BELOW AND 20 BELOW ZERO. A WINTER STORM WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW AND BLOWING SNOW WILL RESULT IN HAZARDOUS WEATHER IMPACTS TUESDAY MORNING. STORM TOTAL ACCUMULATION WILL RANGE FROM 1 TO 5 INCHES ACROSS THE OUTLOOK AREA BEFORE SNOWFALL DECREASES IN INTENSITY DURING THE LATE MORNING TO MIDDAY HOURS. DANGEROUS WIND CHILLS WILL OCCUR TUESDAY MORNING...AND AGAIN TUESDAY NIGHT AND WEDNESDAY MORNING. ADDITIONAL LIGHT SNOW WILL REMAIN POSSIBLE THROUGH AT LEAST WEDNESDAY NIGHT...BUT THE PROBABILITY OF ADDITIONAL WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY FIRST RESPONDER ORGANIZATIONS ARE ASKED TO RELAY REPORTS OF INCLEMENT WEATHER AND ITS IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK
The national radar mosaic for the moment the first event began.
28 winter weather, 19 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Lubbock | 2011-02-03 | 36 | Female | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Terry | 2011-02-03 | 71 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277585, 277586, 277587, 277588, 277589, 277590, 277591, 277592, 277593, 277594, 277595, 277596, 277597, 277598, 277599, 277600, 277601, 277602, 277603, 277604, 277605, 277606, 277607, 277614, 277615, 277616, 277619, 277620, 277621, 277622, 277623, 277624, 277625, 277626, 277627, 277628, 277629, 277630, 277631, 277632, and more.